Regístrese
Buscar en
Cirugía Española (English Edition)
Toda la web
Inicio Cirugía Española (English Edition) Response to the Letter to the Editor on the Article “Fecal Incontinence in Old...
Journal Information
Vol. 96. Issue 9.
Pages 598-599 (November 2018)
Vol. 96. Issue 9.
Pages 598-599 (November 2018)
Letter to the Editor
DOI: 10.1016/j.cireng.2018.08.008
Full text access
Response to the Letter to the Editor on the Article “Fecal Incontinence in Older Patients. A Narrative Review”
Respuesta a la Carta al Director relativa al artículo «Incontinencia fecal en el paciente anciano. Revisión de conjunto»
Visits
126
Ana María García Cabrera
Cirugía General y Digestiva, Unidad de Coloproctología, Hospital Universitario Virgen del Rocío, Sevilla, Spain
Related content
Cir Esp. 2018;96:391-210.1016/j.cireng.2018.03.002
Juan Carlos Bernal-Sprekelsen, Guillermo Felipe Valderas Cortés, Laura Gómez Romero
This item has received
126
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

I thank you for the opportunity to reply to the Letter to the Editor by Bernal-Sprekelsen et al. in reference to the article on fecal incontinence in elderly patients.1 Likewise, I would like to thank the authors for their interest and comments. There is absolute agreement in emphasizing the importance of a complete clinical history in the assessment of these patients, with special attention given to current pharmacological treatment. The therapeutic options for fecal incontinence should be implemented progressively, starting with conservative measures that include modifying stool consistency through all the factors that may influence it (defecation habits, diet and drugs, fundamentally).2 Food intolerance should also be ruled out as a cause of chronic diarrhea. The presence of gastrointestinal symptoms in diabetic patients is related to the duration of the disease and glycemic control.3 As the authors point out, diarrhea and incontinence are attributed in greater proportion to the consumption of oral hypoglycemic agents than to the disease itself.

Metformin is an oral antidiabetic from the family of biguanides that is widely used for its safety profile, as it presents a low risk of producing hypoglycemia. There are several publications that correlate fecal incontinence with the change in stool consistency secondary to taking this drug. And, as Bernal-Sprekelsen et al. point out, the symptoms improve after its withdrawal.4–6 Furthermore, certain drugs used in the treatment of cardiovascular diseases have diarrhea as a side effect. Antiplatelet agents like ticlopidine sometimes associate microscopic colitis,7 and olmesartan can lead to an enteropathy with a histopathological profile of villous atrophy, intraepithelial lymphocytosis and eosinophilic or collagenous colitis, called olmesartan-induced sprue-like enteropathy.8–10

References
[1]
A.M. García Cabrera, R.M. Jiménez Rodríguez, M.L. Reyes Díaz, J.M. Vázquez Monchul, M. Ramos Fernández, M. Díaz Pavón, et al.
Incontinencia fecal en el paciente anciano. Revisión de conjunto.
[2]
A. Guillaume, A.E. Salem, P. Garcia, B. Chander Roland.
Pathophysiology and therapeutic options for fecal incontinence.
J Clin Gastroenterol, 51 (2017), pp. 324-330
[3]
P. Bytzer, N.J. Talley, J. Hammer, L.J. Young, M.P. Jones, M. Horowitz.
GI symptoms in diabetes mellitus are associated with both poor glycemic control and diabetic complications.
Am J Gastroenterol, 97 (2002), pp. 604-611
[4]
L.J. McCreight, C.J. Bailey, E.R. Pearson.
Metformin and the gastrointestinal tract.
Diabetologia, 59 (2016), pp. 426-435
[5]
M. Bouchoucha, B. Uzzan, R. Cohen.
Metformin and digestive disorders.
Diabetes Metab, 37 (2011), pp. 90-96
[6]
C. Gerstel, M. Zarate Lagunes, U.M. Vischer.
Fecal incontinence resolved using metformin withdrawal.
J Am Geriatr Soc, 59 (2011), pp. 756-757
[7]
N.A. Philip, N. Ahmed, C.S. Pitchumoni.
Spectrum of drug-induced chronic diarrhea.
J Clin Gastroenterol, 51 (2017), pp. 111-117
[8]
E. Sáez-González, F.C. Díaz-Jaime, A. del Val-Antoñana.
Perfil clínico-analítico, serológico e histológico de la enteropatía sprue-like asociada con la toma de olmesartán.
Rev Esp Enferm Dig, 108 (2016), pp. 685-686
[9]
M.A. Shahzad, D. Harding, A. Ruszkiewicz, E. Tran, G. England, H. Philpott.
Gastrointestinal: olmesartan-induced enteropathy.
J Gastroenterol Hepatol, 33 (2018), pp. 1691
PMID: 29968297
[10]
N. Burbure, B. Lebwohl, C. Arguelles-Grande, P.H. Green, G. Bhagat, S. Lagana.
Olmesartan-associated sprue-like enteropathy: a systematic review with emphasis on histopathology.
Hum Pathol, 50 (2016), pp. 127-134

Please cite this article as: García Cabrera AM. Respuesta a la Carta al Director relativa al artículo «Incontinencia fecal en el paciente anciano. Revisión de conjunto». Cir Esp. 2018;96:598–599.

Copyright © 2018. AEC
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.